Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Jackson, MS

February 22, 2003Neshoba County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 22, 2003, 1:12 AM CST for Neshoba County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 1:12 AM CST (07:12 UTC)
Expired
Feb 22, 2003, 1:55 AM CST
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Neshoba County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 9:30 PM CSTSevere Thunderstorm WatchSPC7 hr
Feb 22, 12:35 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS54 KJAN 220712
SVRJAN
MSC099-220755-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
110 AM CST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 155 AM CST

* AT 110 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF NESHOBA...OR ABOUT 12 MILES
  SOUTH OF PHILADELPHIA...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NESHOBA AT 115 AM CST
  BE NEAR TUCKER...PHILADELPHIA AT 120 AM CST

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE 
TORNADOES SUDDENLY.

HAIL TO THE SIZE OF WALNUTS...DAMAGING WINDS AND TORRENTIAL RAIN CAN 
BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER 
WHILE THE STORM PASSES.


LAT...LON 3287 8909 3284 8892 3260 8893 3263 8920

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 8:59 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 21, 8:59 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
900 PM CST THU FEB 20 2002

DID A QUICK UPDATE TO ADD TORNADO WATCH 13...ALSO INCREASED WINDS
FOR MOST AREAS. SATELLITE SHOWS A CLEAR AREA WITH ANOTHER BOUNDARY
QUICKLY MOVING THROUGH EAST TEXAS. STILL EXPECTING ANOTHER ROUND
ONCE THIS FEATURE MOVES INTO THE AREA. FORECAST OK FOR NOW.

.JAN...
AR...ALL ZONES
LA...ALL ZONES
MS...ALL ZONES
Hazardous weather outlook, Feb 21, 11:36 PM CST, 1 hour 36 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1136 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A STRONG STORM SYSTEM WILL MOVE ACROSS THE LOWER MISSISSIPPI
VALLEY BEFORE MID MORNING SATURDAY. WHILE SCATTERED THUNDERSTORMS
ARE LIKELY...THERE STILL COULD BE ISOLATED SEVERE THUNDERSTORMS
PRODUCING DAMAGING WINDS TO 60 MPH...AND LARGE HAIL MAINLY EAST
OF THE MISSISSIPPI RIVER THROUGH SUNRISE SATURDAY. THE RISK FOR
TORNADOES SHOULD BE CONFINED TO SOUTHEASTERN MISSISSIPPI...MAINLY
EAST OF A COLUMBIA TO QUITMAN LINE.

A DEEPENING LOW PRESSURE CENTER IN NORTHEAST LOUISIANA WILL MOVE
INTO  NORTHERN MISSISSIPPI EARLY SATURDAY. THE ASSOCIATED COLD
FRONT EXTENDING INTO THE WESTERN GULF OF MEXICO COULD TRIGGER
ANOTHER ROUND OF STORMS AS IT MOVES EASTWARD DURING THE EARLY
MORNING HOURS.

ALL OF THE THUNDERSTORMS SHOULD END BEFORE MIDDAY.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE FOR THE
REST OF  THE OVERNIGHT HOURS.  A GOOD PORTION OF THE AREA HAS
ALREADY SEEN 3 TO 6 INCHES OF RAIN...ALONG WITH A FEW LOCATIONS
HAVING FLOODING PROBLEMS. THROUGH SATURDAY MORNING...AN
ADDITIONAL 1 TO 3 INCHES WILL BE POSSIBLE AND FLOODING MAY BECOME
SIGNIFICANT IN A FEW LOCATIONS.

ONLY LIGHT RAIN IS EXPECTED AFTER MID MORNING SATURDAY AS COLDER
AND DRYING AIR GAINS CONTROL AT THE SURFACE.  ALL THE RAIN SHOULD
END LATER SATURDAY AFTERNOON.

STAY INFORMED OF THE LATEST WARNINGS AND FORECASTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
ANOTHER STORM SYSTEM WILL APPROACH THE LOWER MISSISSIPPI VALLEY
TOWARD MID WEEK WITH RAINS EXPECTED TO BEGIN INCREASING ON
WEDNESDAY. THE NEXT SYSTEM WILL HAVE THE POTENTIAL OF PRODUCING A
COUPLE OF INCHES OF RAINFALL WEDNESDAY NIGHT OR THURSDAY WHICH
COULD AGGRAVATE ANY LINGERING FLOOD PROBLEMS FROM THE CURRENT
RAINFALL AND RUNOFF.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM
SPOTTERS...AND HAM RADIO OPERATORS FOR SEVERE WEATHER SHOULD BE
ENDED BY MID MORNING SATURDAY...ALTHOUGH SOME FLOODING PROBLEMS
WILL PROBABLY LINGER.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 22, 12:15 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1215 AM CST SAT FEB 22 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    HAZLEHURST                MS   FLOODING
02/21/03   COPIAH                         NUMEROUS STREETS ARE
                                          FLOODED. REPORTED BY
                                          COPIAH COUNTY SHERIFFS
                                          OFFICE.

1200 AM    NESHOBA                   MS   0.75 INCH HAIL
02/21/03   NESHOBA                        REPORTED BY NESHOBA
                                          COUNTY SHERIFFS OFFICE.

1213 AM    PHILADELPHIA              MS   1.00 INCH HAIL
02/21/03   NESHOBA                        REPORTED BY NESHOBA
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Feb 22, 12:15 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1215 AM CST SAT FEB 22 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    HAZLEHURST                MS   FLOODING
02/21/03   COPIAH                         NUMEROUS STREETS ARE
                                          FLOODED. REPORTED BY
                                          COPIAH COUNTY SHERIFFS
                                          OFFICE.

1200 AM    NESHOBA                   MS   0.75 INCH HAIL
02/21/03   NESHOBA                        REPORTED BY NESHOBA
                                          COUNTY CD AND SO.

1213 AM    PHILADELPHIA              MS   1.00 INCH HAIL
02/21/03   NESHOBA                        REPORTED BY NESHOBA
                                          COUNTY 911.
Local storm report, Feb 22, 12:30 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1230 AM CST SAT FEB 22 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    COUNTY WIDE               MS   FLOODING
02/21/03   LEAKE                          A FEW COUNTY ROADS ARE
                                          UNDERWATER. REPORTED BY
                                          LEAKE COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Feb 22, 12:34 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1234 AM CST SAT FEB 22 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    STEENS                    MS   FLOODING
02/21/03   LOWNDES                        ROAD FLOODING. REPORTED
                                          BY LOWNDES COUNTY
                                          SHERIFFS OFFICE.

1100 PM    4S COLUMBUS               MS   FLOODING
02/21/03   LOWNDES                        OLD MACON ROAD
                                          FLOODED.REPORTED BY
                                          LOWNDES COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Feb 22, 12:46 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1246 AM CST SAT FEB 22 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    FEARNS SPRINGS            MS   1.00 INCH HAIL
02/21/03   WINSTON                        REPORTED BY WINSTON
                                          COUNTY EM.
Local storm report, Feb 22, 1:06 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
106 AM CST SAT FEB 22 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    CANTON                    MS   FLOODING
02/22/03   MADISON                        A ROAD IS UNDER WATER IN
                                          NORTH CANTON.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:00 PM CSTFlash Flood WarningJANCovington6 hr
Feb 21, 6:20 PM CSTFlash Flood WarningJANHinds, Rankin, Scott, Warren6 hr
Feb 21, 7:07 PM CSTFlash Flood WarningJANLeake, Madison, Neshoba, Newton6 hr
Feb 21, 7:11 PM CSTSevere Thunderstorm WarningJANFranklin, Lincoln59 min
Feb 21, 7:51 PM CSTFlash Flood WarningJANClaiborne, Jefferson3 hr
Feb 21, 7:59 PM CSTFlash Flood WarningJANCopiah, Simpson, Smith6 hr
Feb 21, 8:05 PM CSTTornado WarningJANLincoln30 min
Feb 21, 8:27 PM CSTTornado WarningJANLawrence43 min
Feb 21, 8:39 PM CSTSevere Thunderstorm WarningJANCopiah, Simpson41 min
Feb 21, 8:46 PM CSTSevere Thunderstorm WarningJANRankin44 min
Feb 21, 8:48 PM CSTSevere Thunderstorm WarningJANRankin42 min
Feb 21, 9:03 PM CSTSevere Thunderstorm WarningJANLincoln32 min
Feb 21, 9:28 PM CSTSevere Thunderstorm WarningJANRankin47 min
Feb 21, 9:38 PM CSTTornado WarningJANLawrence32 min
Feb 21, 9:44 PM CSTTornado WarningJANJefferson Davis46 min
Feb 21, 9:50 PM CSTSevere Thunderstorm WarningJANScott, Smith45 min
Feb 21, 9:57 PM CSTSevere Thunderstorm WarningJANLeake28 min
Feb 21, 10:13 PM CSTTornado WarningJANCovington42 min
Feb 21, 10:19 PM CSTFlash Flood WarningJANAttala, Choctaw, Clay, Lowndes, Montgomery, Noxubee and 3 more6 hr
Feb 21, 10:19 PM CSTTornado WarningJANSimpson, Smith46 min
Feb 21, 10:34 PM CSTFlash Flood WarningJANClarke, Jasper, Kemper, Lauderdale6 hr
Feb 21, 10:53 PM CSTSevere Thunderstorm WarningJANJasper47 min
Feb 21, 11:31 PM CSTSevere Thunderstorm WarningJANNewton, Scott44 min
Feb 21, 11:46 PM CSTSevere Thunderstorm WarningJANLowndes19 min
Feb 21, 11:54 PM CSTSevere Thunderstorm WarningJANNeshoba41 min
Feb 21, 11:59 PM CSTTornado WarningJANNeshoba31 min
Feb 22, 12:02 AM CSTTornado WarningJANMarion43 min
Feb 22, 12:16 AM CSTTornado WarningJANLamar44 min
Feb 22, 12:20 AM CSTSevere Thunderstorm WarningJANWinston45 min
Feb 22, 12:35 AM CSTSevere Thunderstorm WarningJANLowndes, Noxubee60 min
Feb 22, 1:02 AM CSTSevere Thunderstorm WarningJANClay43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.